Alert archive / Ohio / Special Weather Statements in 2012

Special Weather Statement, NWS Northern Indiana

May 4, 2012Putnam County, Ohio

NWS Northern Indiana issued this special weather statement at May 4, 2012, 2:01 PM EDT for Putnam County, Ohio. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2012, 2:01 PM EDT (18:01 UTC)
Expired
May 4, 2012, 2:45 PM EDT
In force
44 min
Issued by
NWS Northern Indiana

County Putnam County, OH

The radar

The Northern Indiana radar (KIWX), 154 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 476 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
476 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

790 
WWUS83 KIWX 041801
SPSIWX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
201 PM EDT FRI MAY 4 2012

OHZ016-025-041845-
ALLEN OH-PUTNAM OH-
201 PM EDT FRI MAY 4 2012

...STRONG THUNDERSTORMS MOVING TOWARD NORTHEASTERN ALLEN AND
SOUTHEASTERN PUTNAM COUNTIES...

AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COLUMBUS GROVE...OR 9 MILES SOUTHWEST OF
OTTAWA...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL...WIND GUSTS TO 40 MPH...OCCASIONAL CLOUD TO GROUND 
LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  BLUFFTON...
  COLUMBUS GROVE...
  PANDORA...
  ROCKPORT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. 

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4085 8388 4085 8414 4095 8418 4102 8388
      4099 8387 4086 8387
TIME...MOT...LOC 1801Z 263DEG 14KT 4091 8411

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at May 4, 1:02 PM EDT, 59 minutes earlier.

Area forecast discussion, May 4, 1:02 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
102 PM EDT FRI MAY 4 2012

.AVIATION... / 18Z TAFS /

ISOLATED TO SCATTERED SHOWERS/STORMS ALONG AN AREA OF WEAK LOW LVL
MOISTURE CONVERGENCE ON THE TAIL END OF A WEAK DISTURBANCE
TRACKING INTO SE LOWER MI SHOULD REMAIN EAST-SOUTHEAST OF THE
TERMINALS THIS AFTERNOON...LEAVING MAINLY DRY CONDITIONS THROUGH
THE TAF PERIOD. CANNOT RULE OUT AN ISO STORM AT FWA BUT
PROBABILITY TOO LOW FOR A VCTS/SHRA MENTION. THE PRIMARY SFC
BOUNDARY ACROSS NRN IL AND CENTRAL LOWER MI WILL SLIDE SWD THROUGH
THE AREA TONIGHT WITH SFC WINDS BECOMING EASTERLY. THE SHALLOW
COOLER AIR UNDERCUTTING THE LINGERING WARM AIRMASS ALOFT SHOULD
ALLOW AN IFR/MVFR STRATUS DECK TO SET UP ACROSS THE AREA LATER
TONIGHT INTO TOMORROW MORNING.

&&

.PREV DISCUSSION... /ISSUED 620 AM EDT FRI MAY 4 2012/

SHORT TERM.../TODAY THROUGH SATURDAY NIGHT/ WK CDFNT EXTENDED FROM
CENTRAL MI SEWD TO SRN IA EARLY THIS MORNING. TSTMS WERE OCRG
ALONG/AHEAD OF THE FRONT OVER SRN MI/NE IL. MORE STABLE AIRMASS TO
THE SOUTH AND EAST OF THE STORMS OVER OUR AREA ALONG WITH WKNG LLJ
SHOULD CAUSE THIS CONVECTION TO WEAKEN AS IT APPROACHES OUR AREA
EARLY THIS MORNING. CONVECTIVE DEBRIS AND WARMING MID LEVELS AS
UPR TROF OVER THE GRTLKS MOVES EAST WITH RIDGING IN ITS WAKE TODAY
SUGGESTS DIURNAL DESTABILIZATION WILL BE MODEST AT BEST. MAIN
FORCING FOR TSTMS WILL BE WK MOISTURE CONVERGENCE ALONG SHALLOW
FRONTAL BOUNDARY DROPPING INTO THE AREA... THUS KEPT POPS IN CHC
RANGE. GIVEN AT MOST MODERATE INSTABILITY AND WK WIND FIELDS/DEEP
SHEAR... SVR RISK SEEMS TO BE OF PULSE VARIETY. CLOUD DEBRIS AND
WEAK WIND FIELDS SUGGEST MOS TEMPS ON TARGET... CONSIDERABLY
COOLER THAN YDAY RANGING FROM THE L70S NW TO THE L80S SE.

WK CDFNT SHOULD CONT TO BACK S-SW THROUGH SRN PORTION OF CWA THIS
EVE. CONTD WITH A CHC OF SHRA ALONG THE FRONT THIS EVE FAVORING
MORE STABLE NAM FCST SOUNDINGS. COOLER AIR SHOULD FILTER INTO THE
AREA BEHIND THE FRONT WITH LOWS RANGING FROM THE L50S NE TO L60S
SW. DRIER AIR WILL CONT TO WORK INTO THE AREA SAT/SAT NGT... HWVR
MODELS SUGGEST SOME WK/MOD INSTABILITY WILL DEVELOP OVER THE AREA
SAT ALONG AN INVERTED TROF SO CONTD WITH LOW CHC OF SHOWERS/TSTMS...PSBLY
LINGERING INTO THE EVE. MOS/MODELS LOOK A BIT TOO WARM ON TEMPS
SAT WITH LIGHT EASTERLY FLOW ACROSS THE AREA SO STAYED CLOSE TO
PREV FCST HIGHS IN THE 70S. WK CAA SHOULD CONT OFF SFC HIGH TO
THE N-NE SAT NGT RESULTING IN LOWS IN THE 50S ACROSS THE CWA.

LONG TERM... /SUNDAY THROUGH THURSDAY/

MAIN FOCUS OF LONG TERM WILL BE ON BREAKDOWN OF TEMPORARY RIDGING
AND TRANSITION TO NEAR OR BELOW NORMAL PATTERN INTO NEXT WEEK.

PARTLY TO MOSTLY SUNNY SKIES ARE EXPECTED TO PREVAIL SUNDAY WITH
BULK OF MSTR AND LIFT REMAINING W AND S OF THE AREA. AS LONG WAVE
TROUGH CONTINUES TO DIG INTO THE PLAINS...A WARM FRONT WILL MOVE
NORTH ACROSS THE REGION SUNDAY NIGHT INTO MONDAY...BRINGING A DECENT
SHOT FOR SHOWERS AND THUNDERSTORMS. HAVE CONTINUED UPWARD TREND IN
POPS...WHICH RESULTED IN LIKELY POPS IN NW AREAS SUNDAY NIGHT
TRANSITIONING EASTWARD ON MONDAY. SHOWERS MAY LINGER INTO MONDAY
NIGHT BEFORE BULK OF MSTR AND ENERGY EXIT TO THE EAST OF THE REGION.
ABOVE NORMAL TEMPS WILL CONTINUE SUNDAY AND MONDAY WITH WARMEST
READINGS EXPECTED SUNDAY GIVEN MORE IN THE WAY OF SUNSHINE.

AS THE MAIN TROUGH SETTLES INTO THE AREA...ACCOMPANIED BY CLOSED
UPPER LEVEL CIRCULATION...TEMPS WILL DROP BELOW NORMAL...BUT NOT
OVERLY COLD WITH HIGHS STILL IN THE 60S. 12Z MODELS HAD SOME
AGREEMENT ON CLOSE LOW AND TROUGH WORKING EAST ACROSS THE GREAT
LAKES. NEW 00Z ECMWF TAKE A MORE DRAMATIC CHANGE DROPPING THE UPPER
LOW WELL SOUTH INTO THE GULF STATES BY THE END OF THE PERIOD. AGREE
WITH NCEP THAT CONFIDENCE IN MED RANGE SOLUTIONS IS LOW...WARRANTING
STATUS QUO ON FORECAST...WITH ALL BLEND OF MODELS SUFFICING FOR THE
TIME BEING.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...JT
LONG TERM...FISHER
AVIATION...STEINWEDEL
Hazardous weather outlook, May 4, 10:38 AM EDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1038 AM EDT FRI MAY 4 2012

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-051445-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
1038 AM EDT FRI MAY 4 2012 /938 AM CDT FRI MAY 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON. A FEW
THUNDERSTORMS MAY BECOME SEVERE ALONG AND SOUTH OF HIGHWAY 24 IN
INDIANA AND OHIO...WITH LARGE HAIL AND DAMAGING WINDS BEING THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT INTO MONDAY.
SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-051445-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1038 AM EDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT INTO MONDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, May 4, 2:01 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
201 PM EDT FRI MAY 4 2012

OHZ016-025-041845-
ALLEN OH-PUTNAM OH-
201 PM EDT FRI MAY 4 2012

...STRONG THUNDERSTORMS MOVING TOWARD NORTHEASTERN ALLEN AND
SOUTHEASTERN PUTNAM COUNTIES...

AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COLUMBUS GROVE...OR 9 MILES SOUTHWEST OF
OTTAWA...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL...WIND GUSTS TO 40 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  BLUFFTON...
  COLUMBUS GROVE...
  PANDORA...
  ROCKPORT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4085 8388 4085 8414 4095 8418 4102 8388
      4099 8387 4086 8387
TIME...MOT...LOC 1801Z 263DEG 14KT 4091 8411

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:14 PM EDTSpecial Marine WarningIWX2 hr
May 3, 11:14 PM EDTSpecial Marine WarningIWX53 min
May 4, 6:07 PM EDTSpecial Weather StatementIWXWilliams38 min
May 3, 8:10 PM EDTSevere Thunderstorm WarningIWXSaint Joseph35 min
May 3, 8:15 PM EDTSevere Thunderstorm WarningIWXBerrien45 min
May 3, 8:49 PM EDTSevere Thunderstorm WarningIWXBerrien, Cass56 min
May 3, 8:59 PM EDTSevere Thunderstorm WarningIWXBranch, Hillsdale38 min
May 3, 9:45 PM EDTSpecial Weather StatementIWXCass30 min
May 3, 9:48 PM EDTAreal Flood AdvisoryIWXBerrien4 hr
May 3, 10:27 PM EDTSpecial Weather StatementIWXCass33 min
May 3, 10:53 PM EDTSpecial Weather StatementIWXCass22 min
May 3, 11:04 PM EDTSevere Thunderstorm WarningIWXBerrien, Cass41 min
May 3, 11:24 PM EDTSpecial Weather StatementIWXBranch, Saint Joseph36 min

Nearby

Special Weather Statements in Ohio, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.